The following information and recommendations are being shared to assist facilities in their continuous quality improvement.
The Non-Hospital Medical and Surgical Facilities Patient Safety Incident Review Panel recently reviewed incidents involving anaphylaxis shortly after induction of anesthesia for a surgical procedure. In both cases, the clinical team handled the event well and the patient had positive outcomes.
There are often several possible causes for the reaction, and clinical teams are reminded that anaphylaxis to chlorhexidine appears to be increasing in frequency and is the most likely cause in the two cases reviewed.
The following recommendations provided to the facilities involved are important to keep in mind when dealing with this situation:
- Washing off the chlorhexidine prep is important if this is a suspected trigger.
- Documentation of a rash or the lack of it is important because it is a hallmark of anaphylaxis.
- It is common in anaphylaxis to under-dose epinephrine. Protocols should be reviewed with the clinical team. Epinephrine infusion should be considered for recrudescence.
- If a patient is intubated, it would be safest to leave the patient intubated for transfer to hospital for further treatment.
- The practice of asking patients to test chlorhexidine on a small site a day prior to surgery could be considered to determine patient’s allergic reaction.
- A referral must be made to an expert to further examine and confirm allergies.
- Facilities must ensure that the patient involved is aware that the chlorhexidine was a high potential cause for the anaphylaxis and that this is followed up with the allergist.
Medical directors and clinical leads are encouraged to share this information with the clinical team and review protocols to prepare for this life-threatening reaction.